Accessible Requires Authentication Published by De Gruyter June 15, 2013

Aloe vera induced toxic colitis in a breast-feeding baby: a case report

Daragh Finn, Arun Sett and C. Anthony Ryan

Abstract

Aloe vera is a plant that is commonly used as an alternative or complementary medicine. We present a case in which we believe maternal consumption of an aloe vera cordial led to toxic colitis in her breastfeeding infant. To our knowledge, a similar case has not been previously reported.


Corresponding author: Daragh Finn, Department of Neonatology, University College Cork, Cork, Ireland

References

[1] American Hospital Formulary Service. Bethesda: American Society of Hospital Pharmacists; 1990. Search in Google Scholar

[2] Atherton P. Aloe vera revisited. Br J Phytotherapy. 1998;4:176–83 Search in Google Scholar

[3] Beuers U, Spengler U, Pape GR. Hepatitis after chronic abuse of senna. Lancet. 1991;337:372–3. Search in Google Scholar

[4] Lewis JH, Weingold AB. The use of gastrointestinal drugs during pregnancy and lactation. Am J Gastroenterol. 1985;80:912–23. Search in Google Scholar

[5] World Health Organization. WHO Monographs on selected medicinal plants – Vol. 1; 1999. Search in Google Scholar

  1. The authors stated that there are no conflicts of interest regarding the publication of this article.

Received: 2013-2-18
Accepted: 2013-5-21
Published Online: 2013-06-15
Published in Print: 2013-07-01

©2013 by Walter de Gruyter Berlin Boston